Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Bilateral $ q$-Watson and $ q$-Whipple sums

Authors: Wenchang Chu and Chenying Wang
Journal: Proc. Amer. Math. Soc. 139 (2011), 931-942
MSC (2010): Primary 33D15; Secondary 05A30
Published electronically: November 1, 2010
MathSciNet review: 2745645
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Watson and Whipple (1925) discovered two summation formulae for a $ _3F_2(1)$-series. Their terminating $ q$-analogues were found by Andrews (1976) and Jain (1981). As a common extension of these results, we prove a general bilateral series identity, which may also be considered as a full $ q$-analogue of the $ _3H_3$-series identity due to M. Jackson (1949). This will be accomplished by means of the modified Abel lemma on summation by parts.

References [Enhancements On Off] (What's this?)

  • 1. G. E. Andrews, On $ q$-analogues of the Watson and Whipple summations, SIAM J. Math. Anal. 7:3 (1976), 332-336. MR 0399529 (53:3373)
  • 2. W. N. Bailey, Generalized Hypergeometric Series, Cambridge University Press, Cambridge, 1935. MR 0185155 (32:2625)
  • 3. W. Chu, Bailey's very well-poised $ {_6\psi_6}$-series identity, J. Combin. Theory Ser. A 113:6 (2006), 966-979. MR 2244127 (2007g:33015)
  • 4. W. Chu, Abel's lemma on summation by parts and basic hypergeometric series, Adv. in Appl. Math. 39:4 (2007), 490-514. MR 2356433 (2009c:33034)
  • 5. G. Gasper and M. Rahman, Basic Hypergeometric Series (2nd ed.), Cambridge University Press, Cambridge, 2004. MR 2128719 (2006d:33028)
  • 6. M. Jackson, A generalization of the theorems of Watson and Whipple on the sum of the series $ _3F_2$, J. London Math. Soc. 24 (1949), 238-240. MR 0032049 (11:246c)
  • 7. V. K. Jain, Some transformations of basic hypergeometric functions. II, SIAM J. Math. Anal. 12:6 (1981), 957-961. MR 0657137 (83d:33004b)
  • 8. G. N. Watson, A note on generalized hypergeometric series, Proc. London Math. Soc. (2), 23 (1925), xiii-xv.
  • 9. F. J. W. Whipple, A group of generalized hypergeometric series: Relations between 120 allied series of the type $ F[a,b,c;d,e]$, Proc. London Math. Soc. (2), 23 (1925), 104-114.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 33D15, 05A30

Retrieve articles in all journals with MSC (2010): 33D15, 05A30

Additional Information

Wenchang Chu
Affiliation: Institute of Combinatorial Mathematics, Hangzhou Normal University, Hangzhou 310036, People’s Republic of China
Address at time of publication: Dipartimento di Matematica, Università del Salento, Via Provinciale Lecce–Arnesano, P.O. Box 193, Lecce 73100, Italy

Chenying Wang
Affiliation: College of Mathematics and Physics, Nanjing University of Information Science and Technology, Nanjing 210044, People’s Republic of China

Keywords: Abel’s lemma on summation by parts, $q$-Whipple sum, $q$-Watson sum.
Received by editor(s): February 22, 2010
Published electronically: November 1, 2010
Additional Notes: The second author is the corresponding author
Communicated by: Walter Van Assche
Article copyright: © Copyright 2010 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society